Amitriptyline and Tramadol Interaction

Drug interactions and how to manage them can be very challenging and frustrating.  Let’s take a look at the amitriptyline and tramadol interaction.  Different sources report different potential interactions.

Medscape, Drugs.com both report different interactions on this one.  Medscape reports to monitor for increased serotonin levels as well as look out for both of these medications having sedative properties.  Drugs.com which I tend to trust a little less says we should be concerned about monitoring for seizures.

This is the really frustrating part about drug interactions.  Many times there isn’t guidance about the severity and if there is the severity may differ depending upon the program you are using.  So, here is my thought process when looking at interactions like this with conflicting data;

  1. Has the patient been taking these meds for a while or is it a new start?
  2. Are both medications absolutely necessary and/or what alternatives exist?
  3. Does the patient already have a diagnosis that might make this interaction worse (i.e. are you starting tramadol in a patient that already has seizures)?
  4. What evidence, case reports exist?
  5. Dose.  Is the patient being started on a moderate to high dose?  Maybe they shouldn’t be if we are concerned about an interaction.
  6. Anticipate problems and educate the patient about what outcomes or adverse effects may be anticipated from a potential drug interaction.

Enjoy the blog? You’ll love the 30 medication mistakes PDF – a free educational tool that’s FREE to Subscribers!

Written By Eric Christianson

January 11, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories